Kansas, 2006

Hail and Damaging Winds in Kansas, August 2, 2006

August 2, 2006 · NWS TOP · 20 events in 10 counties and zones

16 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 2, 3:12 PM CST, 14 minutes earlier.

Area forecast discussion, Aug 2, 3:12 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT WED AUG 2 2006

.DISCUSSION...

CURRENTLY...SFC BOUNDARY MOVING SLOWLY INTO NORTH CENTRAL KANSAS
ATTM...AS SEEN AS FINE LINE ON RADAR IMAGERY FROM BROWN TO OTTAWA
COUNTIES. STORMS FIRING QUICKLY ALONG THE BOUNDARY IN CNTRL
KS...MOVING NE IN THE MEAN FLOW. UPPER WAVE MAKING SLOW EASTWARD
PROGRESS THROUGH NEBRASKA. WARM SOUTHWESTERLY FLOW AHEAD OF THE
SYSTEM HAS KICKED HIGH TEMPS INTO THE 90S MOST AREAS.

CIN HAS ALL BUT GONE FROM THE AREA AT THIS HOUR.  CAPE RUNNING
GENERALLY 1500-2500 J/KG ACROSS THE AREA...AND 0-6KM SHEAR HAS
INCREASED TO 35-50KTS ACROSS THE WESTERN ZONES. STORM MOTION IS
SOUTHWEST TO NORTHEAST...ALONG THE BOUNDARY. DEWPOINTS HAVE POOLED
INTO THE 70S ALONG THE BOUNDARY...WHILE COLUMN PWS INCREASE BY
MIDNIGHT TO NEARLY 2.5 INCHES.  RESULT IS THAT MAIN THREATS ARE WIND
AND HEAVY RAIN FOR TONIGHT. FLASH FLOOD GUIDANCE IS NEAR 3 INCHES
MOST AREAS...BUT IF MUCH RAIN FALLS IN A SHORT TIME COULD CERTAINLY
SEE LOCAL FLOODING. WILL NEED TO BE MONITORED AS STORMS DEVELOP.

WATCH ISSUED FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS...SOME
EAST CENTRAL AREAS LEFT OUT FOR NOW BUT WILL ALSO NEED TO BE WATCHED
AS EVENING PROGRESSES...DEPENDING ON HOW LINE DEVELOPS. COOLER TEMPS
BEHIND THE BOUNDARY TOMORROW AS POPS EXIT FROM NW TO SE ACROSS THE
AREA.

COLD FRONT WILL CONTINUE TO PUSH SOUTHEAST OUT OF THE CWA THURSDAY
EVENING WITH COOLER AND DRIER AIR FILTERING SOUTHWARD IN ITS WAKE.
AT THIS TIME...APPEARS PRECIPITATION SHOULD BE SOUTH OF THE CWA BY
THURSDAY EVENING...SO HAVE REMOVED THE SLIGHT CHANCE FOR
THUNDERSTORMS OVER THE FAR SOUTHEAST CWA THURSDAY EVENING...AND
CONTINUED A DRY FCST OVERNIGHT INTO FRIDAY AS NORTHEAST LOW LEVEL
FLOW PERSISTS AS NAM TRIES TO HANG ON TO PRECIP TOO LONG ACROSS THE
SOUTHERN CWA.

TEMPERATURES WILL RISE BACK INTO THE 90S MOST AREAS BY FRIDAY AND
ACROSS THE CWA THROUGH THE WEEKEND. HAVE INCREASED HIGHS THROUGH THE
MID 90S MOST AREAS SATURDAY AND ESPECIALLY SUNDAY. MORE ELEVATED
CONVECTION MAY DEVELOP WITHIN LOW LEVEL JET SATURDAY NIGHT NORTH
INTO SUNDAY MORNING...THEN SHIFT TO THE NORTH AND EAST OF THE CWA BY
SUNDAY AFTERNOON. HAVE WENT DRY WITH THE FCST ON THROUGH WED NEXT
WEEK AS MAIN FORCING AND BOUNDARIES REMAIN TO THE NORTH OF THE CWA.
WILL KEEP HIGHS IN THE MID 90S THROUGH WEDNESDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 2, 3:24 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
424 PM CDT WED AUG 2 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-032130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
424 PM CDT WED AUG 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS CAN BE ACROSS THE ENTIRE AREA TONIGHT. THE
THUNDERSTORMS WILL BE MOST WIDESPREAD ALONG AND NORTH OF HIGHWAY
56. SOME SEVERE THUNDERSTORMS TONIGHT WILL BE SEVERE WITH DAMAGING
WINDS THE PRIMARY HAZARD...BUT SOME LARGE HAIL IS ALSO POSSIBLE.
THUNDERSTORMS COULD AFFECT SOME AREAS REPEATEDLY AND PRODUCE LOCALLY
VERY HEAVY RAINFALL AMOUNTS...THAT COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE FOR MOST LOCATIONS THURSDAY
MORNING...BUT WILL BE LIMITED TO PARTS OF EAST CENTRAL KANSAS
THURSDAY AFTERNOON AND THURSDAY NIGHT. THE CHANCE FOR THUNDERSTORMS
WILL RETURN TO PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS
SATURDAY NIGHT AND EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT...ESPECIALLY NORTH AND WEST OF
THE KANSAS TURNPIKE.

In the hours before

Special weather statement, Aug 2, 2:21 PM CST, 1 hour 5 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT WED AUG 2 2006

KSZ020-034-022115-
CLOUD-OTTAWA-
321 PM CDT WED AUG 2 2006

THROUGH 415 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 20 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING STRONG WINDS IN EXCESS OF 50 MPH AND POSSIBLY SOME LARGE
HAIL WITH WITH LOCALLY HEAVY RAINFALL. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE
TESCOTT...ADA...MINNEAPOLIS...GLASCO...MILTONVALE...DELPHOS AND
BENNINGTON.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 2, 2:50 PM CST, 36 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT WED AUG 2 2006

KSZ034-022130-
OTTAWA-
350 PM CDT WED AUG 2 2006

THROUGH 430 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST
AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF
PRODUCING SMALL HAIL AND STRONG WINDS OF 45 TO 55 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT
ADA...BENNINGTON...MINNEAPOLIS AND DELPHOS.

ANOTHER CLUSTER OF STRONGER STORMS WAS TRAILING THIS AREA ACROSS
LINCOLN COUNTY WHERE A SEVERE THUNDERSTORM WARNING IS IN EFFECT.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Aug 2, 3:26 PM CST, 0 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT WED AUG 2 2006

KSZ020-021-022215-
CLAY-CLOUD-
426 PM CDT WED AUG 2 2006

THROUGH 515 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 25 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE
CAPABLE OF PRODUCING HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE GLASCO...LONGFORD...OAK
HILL...MILTONVALE...VINING...IDANA...MORGANVILLE...AURORA...GREEN...
WAKEFIELD AND CLAY CENTER.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The radar

The Topeka radar (KTWX), 129 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Ottawa

When
August 2, 3:26 PM CST
Where
Ottawa County, Minneapolis
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.717

Hail, Ottawa

When
August 2, 3:26 PM CST
Where
Ottawa County, 2 mi W of Minneapolis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.750

Hail, Ottawa

When
August 2, 3:28 PM CST
Where
Ottawa County, Minneapolis
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.717

Thunderstorm Wind, Ottawa

When
August 2, 3:45 PM CST
Where
Ottawa County, 10 mi ENE of Minneapolis
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.183, -97.550

Mature trees blown down.

Thunderstorm Wind, Clay

When
August 2, 3:58 PM CST
Where
Clay County, 2 mi SSW of Longford
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.133, -97.333

Thunderstorm Wind, Cloud

When
August 2, 3:58 PM CST
Where
Cloud County, Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.367, -97.850

Thunderstorm Wind, Cloud

When
August 2, 4:06 PM CST
Where
Cloud County, 6 mi N of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.450, -97.850

Hail, Clay

When
August 2, 4:10 PM CST
Where
Clay County, 3 mi NE of Longford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -97.283

Many small tree branches were also reported down.

Thunderstorm Wind, Clay

When
August 2, 4:20 PM CST
Where
Clay County, 5 mi NW of Wakefield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.267, -97.083

Thunderstorm Wind, Clay

When
August 2, 4:31 PM CST
Where
Clay County, 1 mi E of Clay Center
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.383, -97.100

Thunderstorm Wind, Clay

When
August 2, 4:31 PM CST to 4:37 PM CST
Where
Clay County, Clay Center
Measured
62 kt (71 mph) estimated gust
Reported by
AIRPLANE PILOT
Coordinates
39.383, -97.117

Report of trees and tree limbs down. High winds and heavy rain forced two cars down an embankment off the Wakefield Causeway. Two individuals needed to be transported to area hospitals with indirect injuries following the accidents.

Thunderstorm Wind, Dickinson

When
August 2, 4:49 PM CST
Where
Dickinson County, Hope
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.683, -97.067

Thunderstorm Wind, Riley

When
August 2, 5:10 PM CST
Where
Riley County, Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -96.767

Thunderstorm Wind, Morris

When
August 2, 5:57 PM CST
Where
Morris County, Council Grove
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.483

2 inch diameter tree limbs reported down.

Thunderstorm Wind, Nemaha

When
August 2, 5:59 PM CST
Where
Nemaha County, 8 mi WSW of Seneca
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.783, -96.200

Thunderstorm Wind, Lyon

When
August 2, 6:00 PM CST
Where
Lyon County, Emporia
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.400, -96.183

Power lines and trees reported down. A power outage left homes, businesses, and stop lights without power.

Thunderstorm Wind, Lyon

When
August 2, 6:14 PM CST
Where
Lyon County, Admire
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -96.100

Thunderstorm Wind, Nemaha

When
August 2, 6:15 PM CST
Where
Nemaha County, 2 mi N of Wetmore
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.667, -95.800

Power pole was snapped at the bottom. 12 inch diameter tree limb blown down. An 8 to 10 foot grain bin was blown onto the road.

Thunderstorm Wind, Brown

When
August 2, 6:20 PM CST
Where
Brown County, 11 mi S of Fairview
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.667, -95.733

A grain bin was blown onto a roadway, continued to roll, struck a power pole, and knocked down a tree according to newpaper reports.

Thunderstorm Wind, Osage

When
August 2, 6:44 PM CST
Where
Osage County, Osage City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -95.817

A 9 inch diameter tree limb was blown down, which knocked down power lines and damaged a car on Market Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529100, 5529116, 5529101, 5529102, 5529103, 5529104, 5529105, 5529106, 5529107, 5529108, 5529109, 5529117, 5529110, 5529111, 5529112, 5529118, 5529113, 5529115, 5529119, 5529114.